Management of Chemotherapy-Induced Nausea and Vomiting - Episode 10

Patient Factors to Consider for the Therapy of CINV

A discussion of appropriate early patient management of chemotherapy-induced nausea and vomiting and considering individualized care when deciding if patients need prophylactic treatment.

Katherine Lin, PharmD, BCOP: Bhavesh, there are a lot of different agents available on the market. What patient factors do you consider when you're looking at choosing a therapeutic agent?

Bhavesh Shah, RPh, BCOP: As we had talked about, their previous history of chemotherapy-induced nausea and vomiting [CINV], their age. I think one of the biggest factors is we see more and more newly diagnosed breast cancer patints, ABVD [doxorubicin hydrochloride, bleomycine, vinblastine, dacarbazine] patients who are very young and they're actually at very, very high risk, especially if they're female and have a history of motion sickness or have had significant nausea during their pregnancy. A lot of these factors really tie in to their risk of developing that.

Even though they might be getting a moderately emetogenic regimen, we will consider them high risk just because of the risk factors they have. Unfortunately, we don't have a great algorithm in our electronic medical record. We're at the disposal of a provider making those decisions or even a pharmacist who actually comes across the order saying, "This patient is 26 getting ABVD, and I don't think that just getting a 5-HT3, palonosetron with dexamethasone, is going to be sufficient for this patient. We need to add another agent.

Especially looking at practice, we've seen an increase in also escalation of specific regimens such as carboplatin, AUC [area under the curve] of greater than 4 being more highly emetogenic. Specific other regimens that are oxaliplatin-based regimens also are sometimes considered highly emetogenic because of the risk factors these patients will have and their age. So it's important to evaluate a lot of those things. I had mentioned there's no magic formula. Having that EMR [electronic medical record] spit out that this is the regimen you need and it's a human-based algorithm that's developed in managing these patients.

Katherine Lin, PharmD, BCOP: I agree with that. I think you want to take a look at a good patient history too. We know that patients get CINV, and we know that they get nausea and vomiting from the chemotherapy, but sometimes that we forget that there are other reasons they could be having nausea and vomiting.

Agents that we wouldn't traditionally use may be the appropriate agent for this patient. For example, say you have a patient with head and neck cancer, adn they're having amounts of nausea and vomiting. We know cisplatin—usually they're getting a cisplatin-based regimen, and that's tied highly in. But when you actually talk to the patient, the patient is telling you, "I'm having a lot of secretions, and it's really making me nauseated." If a patient is telling you they're having a lot of secretions and it's making them nauseated, I'm going to recommend a scopolamine patch. If I can control those secretions, then perhaps I can make a dent and improve controlling that nausea. It's definitely worthwhile to take that careful patient history and then look at the other things that are going on, what other concomitant drugs are the patient on. Is there something with the disease that could potentially be causing nausea and vomiting as well?

We know that a lot of times when patients have cancer, the chemotherapy and sometimes the cancer themselves can slow down the gut motility. If a patient is telling me, "I'm nauseated after eating, and I throw up after eating," as you had talked about before, I'm going to throw on a prokinetic agent, something like a metoclopramide, to really get that gut moving again and hopefully decrease their nausea.

Bhavesh Shah, RPh, BCOP: Yeah, absolutely. I think we forget about the disease itself. A lot of patients could actually have hypocalcemia due to malignancy, which actually has a very high incidence of nausea and vomiting. There are a lot of things that we should be looking at just beyond the chemotherapy that hte patient is getting, such as their disease itself or if it could be dehydration or electrolyte abnormalities that they may have. So that's a great point, Katherine.